The Penultimate one..

Well I wasn’t expecting this …

I arrived in oncology in good time – a little apprehensive about this 2nd cycle of Docetaxel (but 5th cycle in total). My nurse Tasha explained that although it was my 2nd cycle I could still have an allergic reaction and pointed out the things I needed to look out for, but she said if it happened I would know as my body would definitely tell me things weren’t right. She said she would sit with me for 10 minutes but needed to get something first. I felt fine and I said to Neil its like we’re waiting for something to happen. Within seconds something changed…

I started to have a bit of a stomach ache and said to Neil I didn’t feel very well, then the pain quickly intensified and I had bright lights flashing in front of my eyes. I said “No Neil I really dont feel well” so I pressed the emergency button and within seconds there were about 8 nurses around me. My lips and fingers were tingling, then my lips went numb. I was very hot and my face was flushed. I was short of breath with such an opressive feeling on my body. Simultaneously the nurses kept talking to me and saying it would soon ease whilst they started to counteract the reaction. One nurse was stopping the chemo drug going in, one was taking my blood pressure (it was completely through the roof), one was taking my oxgyen levels, and one was injecting huge amounts of steroids and antihistamine into me. All the time the pain and side effects were intensifying and I think I might have been crying – I dont recall – I was trying to concentrate on my breathing and thankfully due to the nurses very quick responses I started relaxing after a few minutes but it seemed like ages. Once the side effects were easing I was put back onto a saline drip for 30 mins and had to wait to see the doctor. I was crying then.

It was very scary, painful and it completely took over me. I had no control over anything except trying to concentrate on my breathing. I didn’t even think about Neil. He just had to get out of the way and watch.

Once we knew the side effects were easing and they knew I was out of trouble, the other nurses left to see to their own patients whilst Tasha stayed with me to monitor me further. She said that reactions to the 2nd dose of Docetaxel were fairly common. She said that your body tolerates the first lot but then builds up antibodies so when it is administered for the second time the body can say ‘eh no way’ and then the reaction occurs. She left me for a bit whilst Neil and I tried to process what had happened but she was constantly checking in. I didn’t know what to feel – what had just happened to me – it all happened so fast and it was so intense. It was all over in minutes, but it was an absolutely horrible thing to experience.

The doctor came to see me and asked me what had happened. Again I explained and he also said that reactions during the 2nd cycle were fairly common. He said that they would start to re-administer the drug at a much slower pace and gradually increase it over the course of an hour and a half if I was happy to proceed, which I said yes I was.

So Tasha came to make sure I was ok and she checked with me again that I was ready to give it another go. I said yes so I was hooked back up to have the drug re-administered at a much slower pace. I was naturally concerned, although I had been told that a further reaction was very unlikely with the preventative medication in my system and thankfully it was OK. So after an hour and a half the final drip of Docetaxel was administered. I was then put back on the saline drip for a further 30 minutes. So my treatment started at 2:00 p.m. and I left at 5:15 p.m.

When Tasha came back I smiled at her and she said “there’s my smile back, I was worried about you”. I don’t know how severe my reaction was to what other’s may experience but I felt extremely grateful that I had that group of nurses looking after me with such efficiency.

I don’t want to scare or worry anyone who may ever have to go on Docetaxel, but I think it is important to tell everyone just how quickly it happens and you will definitely know if you’re having a reaction. It doesn’t happen to everyone – but it could.

Today (Saturday) I am very tired and feeling washed out and a bit sick, but I’m ok. My stomach is very swollen and that’s probably due to not only my normal steroids I have to take but also due to the huge injection they had to give me. But it is a small price to pay.

I have another week of injections and today’s went well. I have one more chemo to go. They will give me the preventative medication first and the final infusion at the slower rate over a longer period – and then that’s my chemo finished.

What happens then? …..

3 thoughts on “The Penultimate one..

  1. Oh Alison, this must have been so scary for you and Neil to go through and thank God for all the wonderful nurses who came to help. I wondered when reading this why the preventative medication isn’t administered to all patients just in case of a reaction if it is quite common. I am so glad you are now ok and only have one more to go. It has been a real eye opener reading your blogs as we just don’t realise what women (and men) have to go through to get rid of this beastly cancer. Thank you Ali for sharing your experiences with us and I look forward to seeing you when you are feeling ready. Lots of love from me to you xxx

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s